Alert archive / New Mexico / Red Flag Warnings in 2008

Red Flag Warning 29, NWS El Paso, TX

May 2, 2008Lincoln County, Otero County, New Mexico

NWS El Paso, TX issued this red flag warning at May 2, 2008, 7:02 AM MDT for Lincoln County, Otero County, New Mexico. It took effect at May 2, 2008, 9:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2008, 7:02 AM MDT (13:02 UTC)
In effect from
May 2, 2008, 9:00 AM MDT
Expired
May 2, 2008, 6:00 PM MDT
In force
9 hr
Issued by
NWS El Paso, TX

Counties Lincoln County, NM, Otero County, NM

The radar

The Holloman AFB radar (KHDX), 50 km from the middle of the area, began a volume at 13:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 1.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2008-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2008-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3377 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KEPZ 021302
RFWEPZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
702 AM MDT FRI MAY 2 2008

...A RED FLAG WARNING IS IN EFFECT TODAY UNTIL 6 PM MDT THIS
EVENING FOR THE SACRAMENTO MOUNTAINS FOR STRONG WINDS...VERY LOW
RELATIVE HUMIDITY...AND VERY HIGH TO EXTREME EXPECTED FIRE DANGER
RATINGS...

.A LOW PRESSURE TROUGH MOVING ACROSS THE ROCKIES WITH STRONG WINDS
ALOFT AND A TIGHT SURFACE LEVEL PRESSURE GRADIENT WILL CAUSE
SUSTAINED WINDS OF 15 TO 25 MPH TODAY...ESPECIALLY OVER EAST
SLOPES LEEWARD OF NORTH/SOUTH RIDGE LINES. THIS COMBINATION OF
STRONG WINDS...LOW HUMIDITY AND VERY HIGH TO EXTREME FIRE DANGER
RATINGS WILL CAUSE CRITICAL FIRE WEATHER UNTIL 6 PM MDT THIS
EVENING.

NMZ113-022115-
/O.UPG.KEPZ.FW.A.0029.080502T1500Z-080503T0000Z/
/O.NEW.KEPZ.FW.W.0029.080502T1500Z-080503T0000Z/
CAPITAN AND SACRAMENTO MOUNTAINS-
702 AM MDT FRI MAY 2 2008

...RED FLAG WARNING IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING FOR THE SACRAMENTO MOUNTAINS...WHICH IS
IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON. 

SUSTAINED 20-FT WIND SPEEDS OF 15 TO 25 MPH WITH GUSTS OF 35 MPH
ALONG WITH HUMIDITIES BELOW 15%...AND VERY HIGH TO EXTREME FIRE
DANGER RATINGS...ARE EXPECTED FROM AGAIN IN ZONE 113 FROM 10 AM TO
6 PM FRIDAY. RED FLAG CONDITIONS ARE MOST LIKELY OVER EAST SLOPES
LEEWARD OF NORTH/SOUTH RIDGE LINES AND EAST/WEST ORIENTED CANYONS.

SURFACE WINDS SHOULD START TO DECREASE BELOW CRITERIA BY LATE
AFTERNOON/EARLY EVENING.

THIS COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND
WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL.
PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS WATCH.


$$

BIRD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at May 2, 3:46 AM MDT, 3 hours 16 minutes earlier.

Area forecast discussion, May 2, 3:46 AM MDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
346 AM MDT FRI MAY 2 2008

.SYNOPSIS...
BREEZY CONDITIONS WILL CONTINUE TODAY WITH COOLER TEMPERATURES AS
AN UPPER LEVEL SYSTEM EXITS THE REGION. HIGH PRESSURE WILL RESULT
IN LESS WIND ON SATURDAY. A FRONT MOVING IN FROM THE EAST WILL
BRING MOISTURE INTO EASTERN PORTIONS OF THE AREA SATURDAY NIGHT
AND SUNDAY. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS FOR
LOCATIONS EAST OF THE RIO GRANDE SUNDAY AND MONDAY. UNSETTLED
WEATHER WILL CONTINUE THROUGH NEXT WEDNESDAY AS A PACIFIC STORM
SYSTEM MOVES THROUGH THE STATE.

&&

.DISCUSSION...
THE UPPER LEVEL LOW THAT BROUGHT STRONG WINDS TO THE REGION THE
PAST COUPLE OF DAYS WILL MOVE OUT OF THE ROCKIES AND INTO THE
PLAINS TODAY. THE RESULTING NORTHWEST FLOW ALOFT WILL COOL
TEMPERATURES A FEW DEGREES AND SET UP BREEZY CONDITIONS FOR TODAY.
WINDS WILL DIMINISH TONIGHT AS THE GRADIENT RELAXES. AND HIGH
PRESSURE BUILDS OVER THE STATE.

SURFACE WINDS WILL SWING AROUND TO THE EAST SATURDAY NIGHT AND
SUNDAY. THIS IS PARTLY IN RESPONSE TO A WEST COAST TROUGH THAT IS
SETTING UP A SURFACE LOW EAST OF THE STATE. THE RESULTING EAST TO
SOUTHEAST FLOW WILL ALLOW MOISTURE TO MOVE UP AS PART OF A DRY
LINE BOUNDARY INTO THE EASTERN PORTIONS OF THE FORECAST AREA
SUNDAY. THE MOIST AIR MASS WILL ALSO BE UNSTABLE...RESULTING IN A
POTENTIAL FOR THUNDERSTORM DEVELOPMENT SUNDAY AFTERNOON THROUGH
MONDAY FOR ZONES EAST OF THE RIO GRANDE. MODELS HAVE BEEN
INCONSISTENT ON THE POSITION OF THE DRY LINE WITHIN EASTERN
PORTIONS OF THE FORECAST AREA AND THE AMOUNT AND DISTRIBUTION OF
THE MOISTURE ASSOCIATED WITH IT. AT THIS TIME WILL KEEP CHANCES
FOR THUNDERSTORMS IN THE SLIGHT CATEGORY WITH LIMITED PRECIP
AMOUNTS PROJECTED. THE SHEAR STRUCTURE WITH THIS FLOW PATTERN MAY
ALLOW FOR SOME STRONG THUNDERSTORM DEVELOPMENT...WITH A POTENTIAL
FOR HAIL SUNDAY AFTERNOON AND MONDAY.

THE LOW LEVEL MOISTURE IS PROJECTED TO SHIFT BACK TO THE EAST
MONDAY NIGHT REDUCING CHANCES FOR THUNDERSTORMS EAST. BY LATE
TUESDAY A SURGE A MID AND HIGH LEVEL MOISTURE WILL COME IN FROM
THE SOUTHWEST AHEAD OF THE APPROACHING PACIFIC TROUGH. SHORT WAVE
IMPULSES EMBEDDED IN THE FLOW AHEAD OF THE TROUGH MAY TRIGGER
CONVECTION TUESDAY AFTERNOON...WITH POSSIBILITY OF HIGH BASED DRY
THUNDERSTORMS. THE COLD CORE OF THE LOW WILL PASS OVER THE
FORECAST AREA WEDNESDAY WITH MORE THUNDERSTORMS POSSIBLE FORECAST
AREA WIDE. LIMITED MOISTURE AVAILABILITY WILL KEEP RAIN AMOUNTS
SPOTTY AND SMALL. HIGH BASED STORMS MAY PRODUCE STRONG WIND
OUTFLOWS AND LOCALIZED BLOWING DUST WEDNESDAY AFTERNOON. A DRY
WEST FLOW WILL RETURN NEXT THURSDAY.

&&

.AVIATION...VALID 02/12Z - 03/12Z
VFR CONDITIONS THROUGH THE PERIOD. BREEZY SURFACE WINDS THROUGH
THIS AFTERNOON. MODERATE TURBULENCE VICINITY OF MOUNTAINS.

&&

.FIRE WEATHER...
VERY DRY CONDITIONS WITH LOW RELATIVE HUMIDITY WILL CONTINUE
TODAY. WIND SPEEDS WILL BE LOWER THAN PREVIOUS DAYS BUT WILL
REMAIN BREEZY. WIND SPEEDS MAY APPROACH RED FLAG CRITERIA IN THE
NORTHERN PART OF ZONE 113 AS A SECONDARY TROUGH MOVES THROUGH THE
STATE TODAY. WINDS WILL DIMINISH TONIGHT WITH MODEST RELATIVE
HUMIDITY RECOVERY IN THE BY MORNING. WINDS WILL SHIFT AROUND TO
THE EAST ON SATURDAY AS FRONT MOVES IN FROM THE EAST.

A SURGE OF MOISTURE FROM THE EAST AND SOUTHEAST ON SUNDAY MAY
RESULT IN THUNDERSTORMS AND LIGHTNING FOR AREAS EAST OF THE RIO
GRANDE BY SUNDAY AFTERNOON AND EVENING AND AGAIN ON MONDAY.
CHANCES FOR WETTING RAIN WILL REMAIN SLIGHT WITH SPOTTY
DISTRIBUTION. TUESDAY AND WEDNESDAY MAY ALSO SEE THUNDERSTORM
ACTIVITY BUT CONVECTION MORE ELEVATED AND WETTING RAIN CHANCES
LESS LIKELY. DRY LIGHTNING STRIKES WILL BE POSSIBLE THROUGH
WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 80  50  80  53  84 /   0   0   0   0   0
SIERRA BLANCA TX        76  47  75  51  79 /   0   0   0   0  10
LAS CRUCES              79  47  80  52  82 /   0   0   0   0   0
ALAMOGORDO              73  47  76  51  80 /   0   0   0   0   0
CLOUDCROFT              51  27  53  33  59 /   0   0   0   0   0
TRUTH OR CONSEQUENCES   77  44  78  48  81 /   0   0   0   0   0
SILVER CITY             68  37  72  43  75 /   0   0   0   0   0
DEMING                  76  44  79  48  81 /   0   0   0   0   0
LORDSBURG               75  44  81  48  84 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM 9 AM MDT THIS MORNING THROUGH THIS
     AFTERNOON FOR NMZ113.

TX...NONE.
&&

04/04
Hazardous weather outlook, May 2, 6:42 AM MDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
642 AM MDT FRI MAY 2 2008

NMZ022>025-030>032-TXZ055-056-031245-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
642 AM MDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. BREEZY CONDITIONS
EXPECTED THROUGH THIS AFTERNOON. WINDS WILL DIMINISH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE IS A
POTENTIAL FOR THUNDERSTORMS SUNDAY AFTERNOON AND AGAIN ON MONDAY
FOR LOCATIONS MAINLY EAST OF THE RIO GRANDE. SOME TO THE
THUNDERSTORMS MAY NOT PRODUCE ANY MEASURABLE RAIN BUT STILL
PRODUCE STRONG WIND GUSTS...BLOWING DUST AND DRY LIGHTNING.
TUESDAY AND WEDNESDAY MAY HAVE A SLIGHT RISK OF THUNDERSTORMS AS
AN UPPER LOW PRESSURE SYSTEM APPROACHES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LUNDEEN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 9:30 PM MDTFire Weather WatchEPZLincoln, Otero10 hr

Nearby

Red Flag Warnings in New Mexico, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.